Minnesota, 2010

High Wind in Minnesota, May 5, 2010

May 5, 2010 · NWS MPX · 1 event in 1 county or zone

A strong storm system brought sustained winds of 30 to 45 mph, with occasional gusts over 50 mph across a large part of southern and central Minnesota. Some of the winds caused trees to be blown down in southern Minnesota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong storm system brought sustained winds of 30 to 45 mph, with occasional gusts over 50 mph across a large part of southern and central Minnesota. Some of the winds caused trees to be blown down in southern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 5, 12:44 PM CST, 16 minutes earlier.

Area forecast discussion, May 5, 12:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
144 PM CDT WED MAY 5 2010

.DISCUSSION...

EARLY THIS AFTN...A VERY TIGHT/COMPACT SFC/UPPER LOW WAS CENTERED
NEAR GRAND RAPIDS WITH SPIRALING -SHRA ACROSS EAST CENTRAL MN...AND
WEST-CENTRAL WISCONSIN. WND GUSTS HAVE BEEN VERY STRONG IN SC/WC
AND PORTIONS OF EC MN TODAY WITH A FEW 50 TO 55 MPH GUSTS NEAR MKT
EARLIER. ALTHOUGH WND ADVISORY SEEMS REASONABLE THRU THE EARLY
EVENING...WILL ALLOW IT TO EXPIRE AT 4 PM DUE TO PRESSURE GRADIENT
RELAXING.

MAIN CONCERN FOR THIS FORECAST PACKAGE IS WHETHER SNOWFALL
ACCUMULATES ACROSS CENTRAL MN...AND PORTIONS OF EC MN...AND WC
WISCONSIN FRIDAY EVENING.

AS WITH PREVIOUS DISCUSSIONS...CLIMATOLOGY PLAYS AN IMPORTANT ROLE
IN WHETHER SNOWFALL DEVELOPS AND STICKS. WITH A HIGH SUN
ANGLE...WARM GROUND TEMPERATURES AND A PERIOD OF LIGHT RAINFALL
BEFORE THE SNOW DEVELOPS WILL HINDER ANY TYPE OF ACCUMULATION.
HOWEVER...ONE FACTOR THAT MAY INFLUENCE SNOWFALL ACCUMULATIONS IS
WHETHER SNOWFALL RATES INCREASE ENOUGH TO OVERCOME THE PREVIOUS
CONDITIONS STATED. AS FOR NOW...WILL CONTINUE THE TREND OF A
MIXTURE OF SNOW AND RAIN FOR MAINLY AREAS NORTH OF I-94...WITH THE
BEST POTENTIAL OF MINOR ACCUMULATING SNOWFALL ON GRASSY SURFACES
AROUND LITTLE FALLS....CAMBRIDGE....RICE LAKE AND LADYSMITH. THESE
AREAS WITH HAVE THE BEST POTENTIAL OF HIGHER SNOWFALL RATES ONCE
THE CHANGE OVER OCCURS SOMETIME AFT 00Z SATURDAY /MAYBE BEFORE IF
DYNAMICAL COOLING CAN OVERCOME THE EARLY MAY WARM AIR ALOFT/.

ONE THING IS FOR SURE...THE NEXT 7 DAYS WILL BE MUCH COLDER THAN
NORMAL WITH DAYTIME HIGHS FOR FRIDAY/SATURDAY BETWEEN 15 TO 25
DEGREES BELOW NORMAL. SLIGHT WARMING WILL OCCUR NEXT WEEK...BUT
THE OVERALL PATTERN IS NOT CONDUCIVE FOR A RAPID WARM-UP AT THIS
TIME. EVEN THE NAEFS HAS CONTINUED THE TREND OF NEAR OR BELOW
NORMAL AVERAGES THROUGH THE 17TH OF MAY.

THE LONG WAVE PATTERN REMAINS VERY PROGRESSIVE WITH TROUGHS IN THE
FAR NE U.S. AND ACROSS THE INTER MOUNTAIN REGION OF THE WEST. THIS
WILL KEEP THE UPPER MIDWEST UNSETTLED AND PERHAPS WETTER THAN WE
HAVE BEEN. ..JLT..

&&

.AVIATION.../18Z TAF ISSUANCE/

UPPER LEVEL LOW PRESSURE AREA OVER OVER NORTH CENTRAL MINNESOTA
WAS SPINNING SE TOWARD NW WI. THIS WAS BRINGING AN AREA OF MVFR
CIGS AND OCNL LIGHT RAIN ACROSS MAINLY CENTRAL MN AT THIS TIME.
VFR CIGS ARE EXPANDING ACROSS SOUTHERN MN INTO WEST CENTRAL WI.
EXPECT THE MVFR CIGS TO SPREAD OVER THE REST OF THE TAF SITES THIS
EVENING. THE LIGHT RAIN IS NOT EXPECTED TO LIMIT VSBYS EXCEPT FOR
POSSIBLY AN HOUR OR TWO FROM KAXN TO KSTC THIS AFTERNOON. A COLD
CYCLONIC FLOW IS EXPECTED TO PERSIST OVERNIGHT WHICH WOULD BE
FAVORABLE FOR SOME MVFR TO LOW VFR CIGS TO CONTINUE. THERE IS SOME
INDICATION OF SOME DRYING LATE TONIGHT BEHIND THE UPPER LOW
PRESSURE AREA...SO THERE MAY BE A SCT LOW CLOUD CONDITION IN A FEW
AREAS. LATER FORECASTS MAY HAVE A BETTER ESTIMATE OF THIS.
OTHERWISE EXPECT VFR CONDITIONS FOR THE LAST FEW HOURS OF THE
FORECAST PERIOD ALL SITES. STRONG WNW SUSTAINED WINDS OF 20 TO 30
KNOTS WILL CONTINUE ALL SITES THIS AFTERNOON WITH HIGHEST GUSTS
KRWF.

KMSP...EXPECT VFR CIGS 040-050 TO DECREASE TO MVFR LATE AFTERNOON
AND PERSIST INTO THE EVENING. SOME POSSIBILITY OF SCT CONDITIONS LATE
TONIGHT...BUT A LOW END VFR...TO JUST INTO MVFR WOULD BE A BETTER
ESTIMATE. EXPECT A BETTER CHC OF VFR BY LATE IN THE FORECAST
PERIOD. GUSTY WNW WINDS /20-25 KNOTS/ CONTINUING THIS AFTERNOON
WITH GUSTS TO 30 OR 35 KNOTS...DECREASING AFTER 5 PM. WINDS
NNW OVER NIGHT BECOMING NNE LATE IN THE FORECAST PERIOD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR BLUE EARTH-BROWN-
     CHIPPEWA-FARIBAULT-FREEBORN-GOODHUE-KANDIYOHI-LAC QUI PARLE-
     LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-REDWOOD-RENVILLE-
     RICE-SIBLEY-STEELE-STEVENS-SWIFT-WASECA-WATONWAN-YELLOW
     MEDICINE.

WI...NONE.
&&

JLT/JPR
Hazardous weather outlook, May 5, 10:44 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 AM CDT WED MAY 5 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1144 AM CDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST WINDS WILL CONTINUE THIS AFTERNOON OVER PARTS OF WEST
CENTRAL...AND ALL OF SOUTH CENTRAL MINNESOTA. SUSTAINED WINDS OF
25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH ARE EXPECTED. THE STRONGEST
WIND GUSTS WILL BE FOUND OVER SOUTH CENTRAL MINNESOTA. WINDS WILL
BEGIN TO DECREASE AFTER 4 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE INDICATIONS THAT A STORM SYSTEM MOVING ACROSS THE AREA
THURSDAY INTO SATURDAY MORNING WILL BRING ABOUT THE POTENTIAL FOR
MIXED PRECIPITATION TO THE OUTLOOK AREA FROM LATE FRIDAY
AFTERNOON INTO THE EVENING...WITH THE POSSIBILITY OF SOME VERY
LATE SEASON SNOW ACCUMULATIONS ACROSS CENTRAL MINNESOTA INTO
NORTHERN SECTIONS OF WEST CENTRAL WISCONSIN.

THERE IS A POTENTIAL FOR FREEZES SATURDAY AND SUNDAY MORNINGS
ACROSS PARTS OF THE OUTLOOK AREA. THE MAIN THREAT FOR BELOW
FREEZING TEMPERATURES WILL BE ACROSS CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, McLeod

When
May 5, 1:00 PM CST
Where
McLeod forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

A trained spotter reported two trees blown down northeast of Glencoe, Minnesota.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219128.